Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 2:02 PM EDT for Nelson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 4, 2003, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Nelson County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS53 KLMK 041802 SVRLMK KYC179-041830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 202 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NELSON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 230 PM EDT * AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAMUELS...OR ABOUT 29 MILES SOUTH OF LOUISVILLE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAZARETH...BARDSTOWN...COXS CREEK AROUND 215 PM EDT BLOOMFIELD AROUND 230 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3792 8556 3775 8566 3776 8535 3790 8528 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 4, 10:30 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1030 AM EDT MON AUG 4 2003 ...SHORT TERM UPDATE... SHARP 500MB TROF MVG THRU FA TODAY. LIFT ASSOC WITH 300MB JET STREAK ON UPSTREAM SIDE OF THIS TROF, IN COMBINATION WITH MODERATELY UNSTABLE AIRMASS, SHOULD ALLOW FOR SCT TSRA FOR REMAINDER OF TODAY. PER RADAR TRENDS AND FRESH MOS GUIDANCE, HIGHEST CHCS LOOK TO BE ACROSS NRN 1/2 OF FA, CLOSER TO SFC TROF. SIG AMTS OF SMALL HAIL WERE OBSERVED WITH ACTIVITY OVER LOU METRO LAST NIGHT, INDICATIVE OF LOWER FRZ LVLS WITHIN TROF AXIS. GIVEN THIS AND FCST INSTABILITIES, ADDTL STORMS WOULD HAVE POTL TO PRODUCE HAIL AND HIGH WIND GUSTS TODAY. XXV .LMK...NONE.
Hazardous weather outlook, Aug 4, 6:00 AM EDT, 8 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE REMAINS NEARLY STATIONARY ACROSS THE GREAT LAKES. THE STRONGEST STORMS SHOULD OCCUR OVER THE SOUTHERN PORTION OF CENTRAL KENTUCKY WHERE THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR SEVERE STORMS EXISTS. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, LIGHTNING, AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:00 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 45 min |
| Aug 4, 8:36 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 24 min |
| Aug 4, 8:40 AM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 20 min |
| Aug 4, 7:57 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.